Leg cramps and chemo

Since I started the CMF chemo in April, I am having leg cramps a lot more often. Had a painful one two weekends ago in my left leg (the sciatica side), and it hurt for about a week.

This morning I had one in my right leg, and it still hurts this afternoon.

I am wondering if the chemo is causing this, or possibly my Neulasta injections.

Report post

10 replies. Join the discussion

I have those too sometimes. I try to add potasium with gatorade and banannas. My Doc prescibed potasium pills and magnesium, but I have not started taking them yet. Hope it works for you....
Nancy

Report post

My doc suggests B-6 & gluclosomine (sp).

Also, RX: darvocet-N...it's non narcotic,
but has acetamin...(whatev)...tylenol in it.

Helps me...cannot take nsaids.... Inky

Report post

I've heard it helps to rub rubbing alcohol on the cramp.

Report post

Low Potassium levels will cause that (and magnesium too, I hear) I suffer with it all the time and it can really get out of control. I can sit in bed and watch (naturally, I feel it) my foot bending backwards involuntarily. Very painful, but all related to low potassium. I do take the potassium rx...it's either that or I have to get an iv...no thanks...I'll swallow the pill gladly. Sometimes I have to take a lot of pills over a short period of time to keep me away from those IV's. Then it subsides til another day.
Hope this helps!

Report post

Inky, I can't take the NSAIDS either.

I'll be in my oncologist's office on Tuesday to get my blood drawn for lab work, I will ask the nurse about it; maybe they will check my electrolyte levels and not just do a CBC.

Thanks everyone!

Report post

I have taken Vitamin B12 for leg cramps for many years. It works except the days I get my chemo. For those days I drink a large glass of Gatorade the day before, the day of and 1 or 2 days after and it normally takes care of the problem.

Report post

Thank you!

I've been writing down the suggestions for the supplements so I remember to ask my doctor. And I put some Gatorade in the fridge last night.

Report post

Vit B's help, gatorade and keeping the areas warm. Whenever I get chilled they happen, so I wear socks and leggings a lot, even in the summer. Well, not the leggings outside.........I feel it is related to the chemo's but how I'm not sure. Get that extra blood test to check, they can be, well actually always are very painful. (I also get them in my jaw and neck when I yawn), and have to massage that area if I forget to stifle the yawn, ususally when I'm very, very sleepy which I am a lot because don't get the best rest.

Report post

check your salt levels. mine were extremely low and with
the addition of three tbls of salt for a week.,,, no more cramps.

Report post

Last week when I had my blood checked, they also checked my magnesium level. Mine is 1.6; normal should be at least 1.8. Even though it's not that far from normal, my oncologist still says that's too low. So I am to take an over the counter magnesium supplement twice a day, and he'll check it again in 2 months.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Advertisement

Advertisement

Discussion topics

Community leaders